Alabama, 2007

Drought in Alabama, May 1 to 31, 2007

May 1 to 31, 2007 · NWS BMX · 25 events in 25 counties and zones

Rainfall was much below normal across Central Alabama throughout the month of May, and severe (D2) to extreme (D3) drought conditions continued to develop and spread across the area. Most stream flows reached or nearly reached record low levels, and reservoir operators struggled to fill pools to normal summer levels.

Where it happened

Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Rainfall was much below normal across Central Alabama throughout the month of May, and severe (D2) to extreme (D3) drought conditions continued to develop and spread across the area. Most stream flows reached or nearly reached record low levels, and reservoir operators struggled to fill pools to normal summer levels. Rainfall for the month was below a half inch in most areas, with some locations receiving less than one tenth of an inch of rain. By the end of May, year-to-date rainfall deficits ranged from 10 to 20 inches, with the highest deficits in the northern and northwest sections of Central Alabama. Area water utility companies enacted conservation plans. Agriculture also remained highly impacted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 30, 10:45 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Apr 30, 10:45 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1145 PM CDT MON APR 30 2007

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...

SOME VERY MINOR TEMPERATURE AND SKY ADJUSTMENTS WERE MADE THIS
EVENING...BUT NOT ENOUGH TO ISSUE A NEW SET OF ZONES. TEMPERATURES
ARE CURRENTLY FALLING INTO THE MID 60S WITH 50S EXPECTED OVERNIGHT.

ELSEWHERE...PROMINENT UPPER LOW CONTINUES TO CHURN OUT WEST WITH
A PLUME OF SHOWERS AND THUNDERSTORMS STRETCHING FROM THE TEXAS
COAST NORTHWARD INTO OKLAHOMA. MODELS SHOW THIS FEATURE SLOWLY
SHIFTING TOWARDS THE EAST OVER THE NEXT COUPLE OF DAYS BUT
WEAKENING AS IT GETS CLOSER TO ALABAMA. DESPITE ITS WEAKENING
TREND...IT SHOULD HOLD TOGETHER WELL ENOUGH FOR SCATTERED
THUNDERSTORMS TO DEVELOP TOWARDS THE END OF THE WEEK...THURSDAY
INTO THE WEEKEND.

&&

.AVIATION...06Z DISCUSSION.

DEEP LAYERED RIDGE WILL BRING LIGHT WINDS AND MOSTLY CLEAR SKIES TO
CENTRAL ALABAMA THRU 14Z. THE SURFACE RIDGE WILL SHIFT EAST OF
ALABAMA ON TUESDAY AND SURFACE WINDS WILL BECOME SOUTHERLY AT 5 TO 8
KNOTS AFTER 15Z. LIGHT FOG WITH VISIBILITIES 3-5 MILES POSSIBLE AT A
FEW LOCATIONS BETWEEN 08Z AND 12Z.

&&

.FIRE WEATHER...

ON MAY 1ST...THE WARM SEASON CRITERIA FOR FIRE WEATHER WATCHES AND
WARNINGS GOES INTO EFFECT. THE WARM SEASON CRITERIA CONSISTS OF
RELATIVE HUMIDITY VALUES EQUAL TO OR LESS THAN 30 PERCENT...AND
SUSTAINED 20 FOOT WINDS OF 10 MPH...AND KBDI INDICES 500 OR ABOVE.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&
Hazardous weather outlook, Apr 30, 6:42 PM CST, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
742 PM CDT MON APR 30 2007

ALZ011>015-017>050-011200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
742 PM CDT MON APR 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL NOT BE NECESSARY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

25 drought. Local standard time, as filed.

Drought, Marion

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Marion forecast zone
Reported by
Other Federal Agency
Coordinates
34.137, -87.887 (the zone’s center; the record gives no point)

Drought, Winston

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Winston forecast zone
Reported by
Other Federal Agency
Coordinates
34.149, -87.374 (the zone’s center; the record gives no point)

Drought, Lamar

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Lamar forecast zone
Reported by
Other Federal Agency
Coordinates
33.779, -88.097 (the zone’s center; the record gives no point)

Drought, Fayette

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Fayette forecast zone
Reported by
Other Federal Agency
Coordinates
33.721, -87.739 (the zone’s center; the record gives no point)

Drought, Walker

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Walker forecast zone
Reported by
Other Federal Agency
Coordinates
33.803, -87.297 (the zone’s center; the record gives no point)

Drought, Blount

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Blount forecast zone
Reported by
Other Federal Agency
Coordinates
33.981, -86.567 (the zone’s center; the record gives no point)

Drought, Etowah

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Etowah forecast zone
Reported by
Other Federal Agency
Coordinates
34.045, -86.035 (the zone’s center; the record gives no point)

Drought, Cherokee

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Other Federal Agency
Coordinates
34.176, -85.604 (the zone’s center; the record gives no point)

Drought, Pickens

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Pickens forecast zone
Reported by
Other Federal Agency
Coordinates
33.281, -88.089 (the zone’s center; the record gives no point)

Drought, Tuscaloosa

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Tuscaloosa forecast zone
Reported by
Other Federal Agency
Coordinates
33.290, -87.525 (the zone’s center; the record gives no point)

Drought, Jefferson

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
Other Federal Agency
Coordinates
33.554, -86.896 (the zone’s center; the record gives no point)

Drought, Shelby

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Shelby forecast zone
Reported by
Other Federal Agency
Coordinates
33.264, -86.661 (the zone’s center; the record gives no point)

Drought, St. Clair

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
St. Clair forecast zone
Reported by
Other Federal Agency
Coordinates
33.716, -86.315 (the zone’s center; the record gives no point)

Drought, Calhoun

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Calhoun forecast zone
Reported by
Other Federal Agency
Coordinates
33.771, -85.826 (the zone’s center; the record gives no point)

Drought, Cleburne

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Cleburne forecast zone
Reported by
Other Federal Agency
Coordinates
33.675, -85.519 (the zone’s center; the record gives no point)

Drought, Talladega

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Talladega forecast zone
Reported by
Other Federal Agency
Coordinates
33.380, -86.166 (the zone’s center; the record gives no point)

Drought, Clay

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Clay forecast zone
Reported by
Other Federal Agency
Coordinates
33.269, -85.861 (the zone’s center; the record gives no point)

Drought, Randolph

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Randolph forecast zone
Reported by
Other Federal Agency
Coordinates
33.294, -85.459 (the zone’s center; the record gives no point)

Drought, Bibb

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Bibb forecast zone
Reported by
Other Federal Agency
Coordinates
32.999, -87.126 (the zone’s center; the record gives no point)

Drought, Sumter

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Sumter forecast zone
Reported by
Other Federal Agency
Coordinates
32.591, -88.199 (the zone’s center; the record gives no point)

Drought, Greene

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Greene forecast zone
Reported by
Other Federal Agency
Coordinates
32.853, -87.952 (the zone’s center; the record gives no point)

Drought, Hale

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Hale forecast zone
Reported by
Other Federal Agency
Coordinates
32.763, -87.629 (the zone’s center; the record gives no point)

Drought, Marengo

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Marengo forecast zone
Reported by
Other Federal Agency
Coordinates
32.248, -87.789 (the zone’s center; the record gives no point)

Drought, Perry

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Perry forecast zone
Reported by
Other Federal Agency
Coordinates
32.639, -87.294 (the zone’s center; the record gives no point)

Drought, Chilton

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Chilton forecast zone
Reported by
Other Federal Agency
Coordinates
32.848, -86.719 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2007Every state in 2007This day in weather historyWarnings in Alabama, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36301, 36302, 36303, 36304, 36305, 36306, 36307, 36308, 36309, 36310, 36311, 36312, 36314, 36315, 36316, 36317, 36318, 36319, 36320, 36321, 36322, 36323, 36324, 36325, 36326.